"Treat the disease, you win some, you lose some. Treat the patient, you always win."
~Patch Adams~

Sunday, February 19, 2012

Atomoxetine drug may restore memory deficits in menopausal women

My apologies for the infrequency of my posting lately. The back problem (detailed in last Sunday's post) is better, it's just not getting better quickly enough! I'm still on the muscle relaxants on an as needed basis (seems like I need them most mornings, but down to a half pill so that's progress!) I'm working out in the pool, haven't started back with weights or my balance ball yet (the balance ball is scaring me a little). I can tell the core muscles have weakened some from inactivity (yeah, like a week pretty much in bed), and that's just a matter of slowly increasing my workouts to get back to square one. Sitting is still very difficult, which is why I'm not spending a lot of time at the computer. Once I get an IPad (new ones are out next month)--it will be easier for me to read articles and post from whatever position is most comfortable. I'm done whining now, thanks for listening.

This article from News-Medical.net is just one of many hitting the Internet this weekend; a research study done at the University of Pennsylvania concludes that Strattera (an attention deficit drug) seems alleviate some of the memory deficits and organizational issues that women encounter as their hormones decline in the peri/post menopausal transition.

Full disclosure, I took Concerta (the long acting form of Ritalin) for years before I got my hormones balanced. I have attention deficit disorder, and my experience was that the Concerta produced only minimal improvement in my cognitive skills (being ADD is enough of a challenge, being ADD and peri/menopausal is a nightmare!). Within two weeks of starting the progesterone cream, I was off the Concerta and my focus and cognition were at least twice as improved as on the medication.

I'm somewhat bothered by paragraph six of the article, where a doctor (Nanette Santoro) says that the idea of using Strattera for menopausal memory and organizational cognitive issues "poses little risk". Any drug has risks, and quite honestly, Strattera (and most if not all of the AD/HD drugs) have considerable risks and side effects. Check out this list of Strattera's side effects from WebMD--------the milder side effects include stomach upset, nausea, vomiting, constipation, fatigue, loss of appetite, headache, dry mouth, dizziness, trouble sleeping, menstrual cycle changes, mood changes. Read further and there are more serious possible side effects. I don't get it (well, yes, I do, mainstream medicine can't get the simple concept that bioidentical hormones are safer than toxic medications). I would far rather just replace the substances that are already in my body that have diminished with age than to fill my body with a handful of medications, all of which have side effects and many that conflict with each other. We don't have a Strattera deficiency, we have hormone deficiencies!